Risks of Herbal Remedies: More of the Bad and the Ugly(2007)
AbstractThe widespread and increasing use of herbal remedies has increased the risk, and the documentation, of adverse effects. This paper describes some of these that have occurred since 2004. Cases are discussed in which herbal remedies (St. John’s wort, echinacea, grapefruit juice) have altered the metabolism of prescription drugs. Others have interfered with diagnostic laboratory tests (Chan Su, Dan Shen) or caused pseudoaldosteronism due to their (unidentified) content of glycyerrhizin. Aristolochia spp. have caused nephropathy. Hypersensitivity reactions (spice ginger and others), increased sensitivity to ultraviolet therapy (PUVA) (St. John’s wort) have been reported and the consumption of blue cohosh by pregnant women has caused fetal abnormalities. Lead poisoning has been reported in individuals taking Indian Ayurvedic remedies and the presence of heavy metals, as well as potent prescription drugs, has been documented in many herbal remedies. A general discussion follows on the risks of taking multiple herbal remedies, misinterpretation of the herbalist’s instructions, and the risks of taking herbal preparations during pregnancy or when taking prescription medications.
- drug interactions
Publication DateMarch, 2007
Citation InformationRichard B. Philp. "Risks of Herbal Remedies: More of the Bad and the Ugly" (2007)
Available at: http://works.bepress.com/richard_philp/12/